Alert archive / Nevada / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 46, NWS Las Vegas, NV

August 16, 1996Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 1996, 3:21 PM PDT for Clark County, Nevada. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 1996, 3:21 PM PDT (22:21 UTC)
Expired
Aug 16, 1996, 4:30 PM PDT
In force
69 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:43 PM PDTHail 1.75Las Vegas, NV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
3144 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:09 PM PDT, 12 minutes earlier.

Area forecast discussion, Aug 16, 3:09 PM PDT, 12 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT FRI AUG 16 1996

BUSY DEALING WITH SCT STG TO LCLLY SVR TRWS ACRS SRN NEVADA/NW ARIZONA
THIS AFTERNOON.  SEVERAL REPORTS OF HAIL RANGING FROM PEA SIZED TO
GOLFBALL SIZED HAVE BEEN RECEIVED WITH THE STORMS ACRS CLARK COUNTY
NEVADA.  MUCH QUIETER WX ON THE WAY TWD THE END OF THE WEEKEND.  12Z
PROGS IN GOOD AGREEMENT ON BRINGING UPR TROF INTO THE WRN US SAT AND
SUN.  MID LVL MSTR STILL SUFFICIENT ON SAT FOR ISOLD TO WDLY SCT
ACTIVITY.  MOST AREAS SHOULD BE DRY SUN AS SW ALF AND AT THE SFC
STRENGTHENS.  ONLY EXCEPTION WL BE ERN NEVADA ZN 8...WHERE NGM SHOWED
SOME MSTR AND INSTABILITY LAGGING BEHIND.  PER COOR WITH RNO...EXTND PD
LOOKS DRY ACRS NEVADA ZN 9.  MID LVL MSTR LOOKS AS THOUGH IT COULD HANG
BACK INTO NEVADA ZN 8...SO KEPT A CHC OF TRWS THERE THRU THE PD.
LAS 31-0. MATUSIEWICZ

In the hours before

Special weather statement, Aug 16, 11:57 AM PDT, 3 hours 24 minutes before
NVZ008-009-162155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1156 AM PDT FRI AUG 16 1996

...STRONG THUNDERSTORMS HAD DEVELOPED ACROSS SOUTHERN NEVADA...

AT 1150 AM...LAS VEGAS DOPPLER WEATHER RADAR AND LIGHTNING DETECTION
CHARTS SHOWED WIDELY SCATTERED THUNDERSTORMS ACROSS THE
HIGHER ELEVATIONS OF CLARK...SOUTHERN NYE...AND SOUTHERN LINCOLN
COUNTIES IN SOUTHERN NEVADA.  THE STRONGEST STORMS WERE LOCATED 40
MILES NORTHEAST OF BEATTY...10 MILES SOUTHEAST OF JEAN...AND LESS THAN
5 MILES NORTH OF MT. CHARLESTON.  VERY LITTLE MOVEMENT WAS INDICATED
WITH THESE THUNDERSTORMS.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNLPOURS OF RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TEVEVISION STATIONS
FOR FURTHER WEATHER INFORMATION.

MATUSIEWICZ
Local storm report, Aug 16, 12:54 PM PDT, 2 hours 27 minutes before
30 NW LAS VEGAS MC CARRAN NV   1.75 INCH HAIL         08/16/96   CLARK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:28 PM PDTSevere Thunderstorm WarningVEFClark62 min
Aug 16, 1:36 PM PDTSevere Thunderstorm WarningVEFClark69 min
Aug 16, 2:48 PM PDTFlash Flood WarningVEFClark57 min
Aug 16, 2:48 PM PDTSevere Thunderstorm WarningVEFClark57 min
Aug 16, 3:21 PM PDTFlash Flood WarningVEFClark69 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.